Vyvanse and Weight Loss
Vyvanse, which is the trade name for Lisdexamfetamine dimesylate, is a drug that is clinically indicated in the management of attention deficit hyperactivity disorder (ADHD) in children and adults. It is recognised and approved by the FDA for its use in ADHD, but it is also used in weight loss, though this is not an FDA approved indication.
The effect of weight loss seen with the use of Vyvanse is in fact a side-effect rather than an actual therapeutic effect.
Vyvanse as a drug
By itself, Vyvanse is an inactive prodrug which is converted in the body into an active amphetamine. This has stimulatory effects on the brain and promotes the release of certain neurotransmitters that can help manage ADHD.
Effects of Vyvanse on body weight
While the benefits of Vyvanse are clear in managing patients with ADHD, one of the side-effects associated with this drug is a loss of appetite. This loss of appetite can over a period of time result in weight loss. However, the degree of weight loss that patients experience if not necessarily as well controlled as is seen in patients who adopt a strict diet and exercise weight loss plan.
In addition to the suppression of one's appetite, Vyvanse can also elevate heart rate, blood pressure and body temperature. This can indirectly increase the basal metabolic rate of the body resulting in constant burning of calories. This burning of calories is also responsible for a reduction in body weight.
It must be borne in mind that the primary use of Vyvanse is not as weight loss drug but for the management of symptoms seen in ADHD. Given this, if weight loss occurs and is significant, a visit to the doctor is warranted to review the dosage and see whether this would remain the appropriate therapy for the patient. There is always a possibility that in the event of too much weight being lost, Vyvanse may need to be substituted with alternate treatments. We strongly recommend that patients only take Vyvanse on the advice of a physician. It must not be taken for the purposes of weight loss. Furthermore, there is a possibility of this being an addictive drug and given the abuse potential, due care must be taken when it is prescribed.